Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Perturbing polynomials
with all their roots on the unit circle

Authors: Michael J. Mossinghoff, Christopher G. Pinner and Jeffrey D. Vaaler
Journal: Math. Comp. 67 (1998), 1707-1726
MSC (1991): Primary :, 26C10; Secondary :, 12--04, 12D10, 30C15
MathSciNet review: 1604387
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Given a monic real polynomial with all its roots on the unit circle, we ask to what extent one can perturb its middle coefficient and still have a polynomial with all its roots on the unit circle. We show that the set of possible perturbations forms a closed interval of length at most $4$, with $4$ achieved only for polynomials of the form $x^{2n}+cx^n+1$ with $c$ in $[-2,2]$. The problem can also be formulated in terms of perturbing the constant coefficient of a polynomial having all its roots in $[-1,1]$. If we restrict to integer coefficients, then the polynomials in question are products of cyclotomics. We show that in this case there are no perturbations of length $3$ that do not arise from a perturbation of length $4$. We also investigate the connection between slightly perturbed products of cyclotomic polynomials and polynomials with small Mahler measure. We describe an algorithm for searching for polynomials with small Mahler measure by perturbing the middle coefficients of products of cyclotomic polynomials. We show that the complexity of this algorithm is $O(C^{\sqrt{d}})$, where $d$ is the degree, and we report on the polynomials found by this algorithm through degree 64.

References [Enhancements On Off] (What's this?)

  • 1. F. Amoroso, Algebraic numbers close to 1 and variants of Mahler's measure, J. Number Theory 60 (1996), 80-96. MR 97g:11075
  • 2. D. W. Boyd, Reciprocal polynomials having small measure. I, II, Math. Comp. 35 (1980), 1361-1377; II 53 (1989), 355-357, S1-S5. MR 82a:30005; MR 89m:30013
  • 3. -, Speculations concerning the range of Mahler's measure, Canad. Math. Bull. 24 (1981), 453-469. MR 83h:12002
  • 4. D. W. Boyd and H. L. Montgomery, Cyclotomic partitions, in Number Theory (R. A. Mollin, ed.), Walter de Gruyter, 1990, 7-25. MR 92b:11073
  • 5. E. Dobrowolski, On a question of Lehmer and the number of irreducible factors of a polynomial, Acta Arith. 34 (1979), 391-401. MR 80i:10040
  • 6. E. Hille, Analytic Function Theory, Vol. II, Chelsea, 1987.
  • 7. D. H. Lehmer, Factorization of certain cyclotomic functions, Ann. of Math. (2) 34 (1933), 461-479.
  • 8. E. T. Lehmer, A numerical function applied to cyclotomy, Bull. Amer. Math. Soc. 36 (1930), 291-298.
  • 9. M. J. Mossinghoff, Algorithms for the determination of polynomials with small Mahler measure, Ph.D. Thesis, The University of Texas at Austin, 1995.
  • 10. M. J. Mossinghoff, Polynomials with small Mahler measure, Math. Comp. 67 (1998), 1697-1705.
  • 11. G. Pólya and G. Szegö, Problems and Theorems in Analysis, II, Springer-Verlag, 1976. MR 57:5529
  • 12. A. G. Postnikov, Introduction to Analytic Number Theory, Transl. Math. Monogr., vol. 68, Amer. Math. Soc., 1988. MR 89a:11001
  • 13. U. Rausch, On a theorem of Dobrowolski about conjugate numbers, Colloq. Math. 50 (1985), 137-142. MR 87i:11144
  • 14. J. H. Silverman, Exceptional units and numbers of small Mahler measure, Experiment. Math. 4 (1995), 69-83. MR 96j:11150
  • 15. C. J. Smyth, On the product of the conjugates outside the unit circle of an algebraic integer, Bull. London Math. Soc. 3 (1971), 169-175. MR 44:6641
  • 16. J. Stoer and R. Bulirsch, Introduction to Numerical Analysis, Springer-Verlag, 1980. MR 83d:65002

Similar Articles

Retrieve articles in Mathematics of Computation of the American Mathematical Society with MSC (1991): :, 26C10, :, 12--04, 12D10, 30C15

Retrieve articles in all journals with MSC (1991): :, 26C10, :, 12--04, 12D10, 30C15

Additional Information

Michael J. Mossinghoff
Affiliation: Department of Mathematics, University of Texas at Austin, Austin, Texas 78712
Address at time of publication: Department of Mathematical Sciences, Appalachian State University, Boone, North Carolina 28608

Christopher G. Pinner
Affiliation: Department of Mathematics, University of Texas at Austin, Austin, Texas 78712
Address at time of publication: Department of Mathematics and Statistics, University of Ottawa, 585 King Edward Ave., Ontario K1N 6N5, Canada

Jeffrey D. Vaaler
Affiliation: Department of Mathematics, University of Texas at Austin, Austin, Texas 78712

Keywords: Cyclotomic, Mahler measure, Lehmer's problem, transfinite diameter
Received by editor(s): February 7, 1997
Article copyright: © Copyright 1998 American Mathematical Society

American Mathematical Society